Medical mystery: Leg weakness led to bigger issue

By: Dr. Mark Lopatin

The first time A.B. came to my office in 2003, she was in her late 40s, suffering from swollen and painful joints. After blood tests, she was diagnosed with rheumatoid arthritis. Unlike the more common “wear and tear” osteoarthritis, rheumatoid arthritis is a chronic disorder in which the immune system turns on the body, gradually destroying tissue in and around the joints.

I started her on methotrexate, one of the most effective and widely used medications for rheumatoid arthritis. She did fairly well, but in October 2005, an MRI of her hands revealed further damage of her joints.

I added infliximab, a more powerful medicine, to her regimen. She did well for a few years, but her condition flared again in 2007, so I switched her to a different biologic agent, abatacept. She also needed prednisone, which reduces inflammation more rapidly, to cope with the flaring. After the abatacept kicked in and she was able to wean herself off prednisone, she did well and was able to resume running a few miles every day.

In addition to arthritis, she had a long-standing anxiety disorder for which she was taking medication. Though her arthritis was stable, she asked for appointments every three months for reassurance. She was well aware of her anxiety and would often joke about it. Over time, we established a good rapport and I looked forward to her visits.

In March 2013, she began to have problems with balance, dizziness, and falling and called me to find out whether she should receive her dose of abatacept, which is given by injection, the next day. She was under significant stress as her mother was ill, and she frequently had to travel out of state to care for her.

The next day, she came into the office. She appeared anxious, though that wasn’t unusual, especially given the added stress of her mother’s illness. Her examination was normal for her except for weakness of the left hamstring. Nothing serious, one might think; probably her anxiety or maybe a running injury.

But I knew my patient well enough to think it might be a sign of something more. An unusual side effect of abatacept can be multiple sclerosis, so as a precaution, I ordered an MRI of her head.

The solution:

Later that day, I got a call from the radiologist. My patient did not have multiple sclerosis.

What she did have, however, was a large subdural hematoma, which is usually – but not always – the result of a head injury.

Blood was collecting steadily between her brain and skull, putting pressure on her brain. The only effect she felt so far was the weakness in her leg. But left unchecked, the hematoma could have killed her.

She was sent by ambulance to the hospital and had surgery that night to stop the bleeding.

Today, at 60, she is doing very well with good control of her arthritis and no neurological deficits.

Her case shows how important the physician-patient relationship is, and why continuity of care is so essential. Had I not known her so well, it would have been very easy to dismiss her symptoms as due to anxiety.

There are many forces affecting health care today that threaten the physician-patient relationship. It is critical that this relationship be maintained despite these pressures. In this case, it likely saved a patient’s life.

Mark Lopatin is a rheumatologist in Willow Grove and chairman of the Montgomery County Medical Society.

Leave a Reply

Your email address will not be published. Required fields are marked *